[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1989

Captopril Glossopyrosis

Author Affiliations

Department of Dermatology The University of Texas Medical School at Houston 6431 Fannin St, Suite 1.204 Houston, TX 77030

Department of Dermatology University of Michigan Medical Center 1910 Taubman Center 1500 E Medical Center Dr Ann Arbor, MI 48109

Arch Dermatol. 1989;125(10):1437-1438. doi:10.1001/archderm.1989.01670220135029
Abstract

To the Editor.—  Captopril, a frequently used angiotensin-converting enzyme inhibitor, has been approved for the treatment of hypertension since the early 1980s.1 Dermatologists are well aware of the cutaneous eruptions due to captopril, but may not be familiar with the rare reaction termed glossopyrosis, meaning burning tongue. We wish to report a case of glossopyrosis developing as a side effect of captopril therapy, and, to our knowledge, this reaction has not been previously reported in the dermatology literature.

Report of a Case.—  39-year-old black man presented in August 1987, with congestive heart failure secondary to idiopathic cardiomyopathy. Numerous medications, including captopril, were tried. Seven days following initiation of his first dose of captopril, the patient complained of a "burning tongue." Results of physical examination revealed a smooth anterior two thirds of the tongue with loss of papillae and hyperemia (Figure). Because of hypertension, the captopril was held for the

First Page Preview View Large
First page PDF preview
First page PDF preview
×